Although argatroban is administered by a healthcare provider in a healthcare setting, an overdose on this drug is still possible. If this occurs, a person may be at an increased risk for dangerous bleeding. Some signs of this complication include vision changes, a severe headache, or vomiting blood. Treatment options for an overdose will involve treating any symptoms that occur.
Can You Receive Too Much Argatroban?Argatroban is an anticoagulant medication that is given intravenously (by IV), usually in a hospital setting. As with most medications, it is possible to receive too much argatroban. Because this medicine is an anticoagulant, an overdose increases the risk for dangerous bleeding.
Symptoms of an OverdoseBleeding, including dangerous internal bleeding, is most likely to occur with large overdoses. Symptoms that may occur include but are not limited to:
- Cuts or scrapes that are slow to stop bleeding
- Easy bruising
- Signs of gastrointestinal bleeding, such as:
- Black, tarry stools
- Bright red blood in the stool
- Vomiting of blood
- Signs of a bleeding in the brain, such as:
- Vision or speech changes
- Weakness or numbness in an arm or leg
- A severe headache.
In cases of a mild overdose, it is possible that no symptoms may occur. Because the drug has a fairly short half-life, the worst of the overdose should be over within a few hours (longer for people with liver problems), unless serious problems occur.
Treatment for an Argatroban OverdoseUnlike most other anticoagulants, there is no readily available, affordable, and effective antidote for an overdose with argatroban. Therefore, treatment in many situations will largely be symptomatic and supportive, meaning that it will aim to handle and minimize the complications that occur. This type of treatment must be individualized for each person, according to the particular situation. In some cases, giving blood products like plasma may be useful.
It is important that you seek medical attention immediately if you believe that you or someone else may have received too much of this medication.